Alert archive / Missouri / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 236, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 24, 2008, 4:59 AM CDT for Barton County, Vernon County, Missouri; Bourbon County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2008, 4:59 AM CDT (09:59 UTC)
- Expired
- May 24, 2008, 5:30 AM CDT
- In force
- 31 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
Counties Bourbon County, KS, Barton County, MO, Vernon County, MO
The radar
The Pleasant Hill radar (KEAX), 105 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 5:18 AM CDT | TSTM WND DMG | Bronaugh, MO | TREE LIMBS DOWN THROUGHOUT THE SOUTHWEST CORNER OF VERNON COUNTY...INCLUDING THE BRONAUGH AREA. ALSO REPORTED PEA SIZE HAIL WITH THE STORM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 7, 1:52 PM CST | Tornado Watch | SPC | 146 days |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 10.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1581 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 6.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 240958
SVRSGF
KSC011-MOC011-217-241030-
/O.NEW.KSGF.SV.W.0236.080524T0959Z-080524T1030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
459 AM CDT SAT MAY 24 2008
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BARTON COUNTY IN SOUTHWEST MISSOURI...
EASTERN BOURBON COUNTY IN SOUTHEAST KANSAS...
VERNON COUNTY IN WEST CENTRAL MISSOURI...
* UNTIL 530 AM CDT.
* AT 454 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM STOTESBURY TO 13
MILES WEST OF BURGESS...MOVING EAST AT 42 MPH. THESE STORMS ARE
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
MINDENMINES BY 510 AM CDT.
NEVADA AND LIBERAL BY 520 AM CDT.
SCHELL CITY...WALKER AND VERDELLA BY 525 AM CDT.
SHELDON BY 530 AM CDT.
THE TOWNS OF GARLAND...DEERFIELD...OSKALOOSA...HORTON...BURGESS...
MOUNDVILLE...HANNON...BRONAUGH...NASHVILLE AND MILO ARE ALSO IN THE
PATH OF THESE SEVERE THUNDERSTORMS.
THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING DAMAGING WINDS...IF
YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND STAY AWAY FROM
WINDOWS.
IN ADDITION TO DAMAGING WINDS AND LARGE HAIL...THESE STORMS ARE
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. SEEK SHELTER
INDOORS IMMEDIATELY AND STAY AWAY FROM WINDOWS.
LAT...LON 3801 9487 3803 9462 3804 9462 3805 9425
3804 9423 3805 9421 3805 9409 3804 9406
3736 9411 3737 9462 3767 9462 3779 9466
3779 9491
TIME...MOT...LOC 0959Z 271DEG 36KT 3799 9448 3761 9478
$$
TERRY2 follow-up statements
000
WWUS53 KSGF 241011
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
511 AM CDT SAT MAY 24 2008
KSC011-MOC011-217-241030-
/O.CON.KSGF.SV.W.0236.000000T0000Z-080524T1030Z/
BOURBON KS-BARTON MO-VERNON MO-
511 AM CDT SAT MAY 24 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR BARTON...NORTHEASTERN BOURBON AND VERNON COUNTIES...
AT 508 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM HORTON TO
OSKALOOSA...MOVING EAST AT 41 MPH. THESE STORMS ARE CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
LIBERAL BY 515 AM CDT.
NEVADA BY 520 AM CDT.
SCHELL CITY...WALKER AND VERDELLA BY 525 AM CDT.
SHELDON BY 530 AM CDT.
THE TOWNS OF HANNON...BRONAUGH...NASHVILLE...MILO...HARWOOD...IANTHA
AND IRWIN ARE IN THE PATH OF THESE SEVERE THUNDERSTORMS.
THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING DAMAGING WINDS...IF
YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND STAY AWAY FROM
WINDOWS.
IN ADDITION TO DAMAGING WINDS AND LARGE HAIL...THESE STORMS ARE
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. SEEK SHELTER
INDOORS IMMEDIATELY AND STAY AWAY FROM WINDOWS.
LAT...LON 3799 9472 3803 9462 3804 9462 3805 9425
3804 9423 3805 9421 3805 9409 3804 9406
3736 9411 3737 9462 3767 9462 3779 9466
3779 9485
TIME...MOT...LOC 1011Z 271DEG 36KT 3799 9433 3765 9459
$$
TERRY000
WWUS53 KSGF 241023
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
523 AM CDT SAT MAY 24 2008
KSC011-MOC011-217-241030-
/O.CON.KSGF.SV.W.0236.000000T0000Z-080524T1030Z/
BOURBON KS-BARTON MO-VERNON MO-
523 AM CDT SAT MAY 24 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR BARTON...NORTHEASTERN BOURBON AND VERNON COUNTIES...
AT 518 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM HARWOOD TO HANNON...
MOVING EAST AT 40 MPH. THESE STORMS ARE CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
SHELDON BY 530 AM CDT.
THE TOWN OF IRWIN IS IN THE PATH OF THESE SEVERE THUNDERSTORMS.
THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING DAMAGING WINDS...IF
YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND STAY AWAY FROM
WINDOWS.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN SPRINGFIELD.
LAT...LON 3799 9472 3803 9462 3804 9462 3805 9425
3804 9423 3805 9421 3805 9409 3804 9406
3736 9411 3737 9462 3767 9462 3779 9466
3779 9485
TIME...MOT...LOC 1023Z 271DEG 36KT 3799 9418 3765 9444
$$
TERRYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:19 AM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, May 24, 3:19 AM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 319 AM CDT SAT MAY 24 2008 .DISCUSSION... THE MAIN FORECAST CHALLENGE WILL CONTINUE TO BE ON THUNDERSTORM CHANCES THROUGH THE MIDDLE OF NEXT WEEK. INITIALLY...ANY THUNDERSTORMS ACROSS THE AREA WILL BE MORE MESOSCALE DRIVEN WITH AN OVERALL LACK OF SYNOPTIC SCALE FEATURES. THAT WILL CHANGE STARTING MONDAY NIGHT AS A COLD FRONT BEGINS TO MOVE SOUTH INTO THE REGION. AFTER A VERY WARM AND HUMID MEMORIAL DAY WEEKEND...THIS FRONT WILL GIVE US A BREAK FROM THE SUMMERLIKE HEAT AND HUMIDITY. TODAY THROUGH SUNDAY NIGHT...AN UPPER LEVEL RIDGE AXIS WILL REMAIN ENTRENCHED ACROSS THE REGION. AS WAS THE CASE ON FRIDAY...THE CAP WILL REMAIN TOO STRONG FOR ANY TYPE OF AIRMASS THUNDERSTORMS. AS WAS MENTIONED EARLIER...NOT SEEING ANY SYNOPTIC SCALE FEATURES TO HELP INITIATE CONVECTION EITHER. WILL LIKELY NEED A STRONG OUTFLOW BOUNDARY OR MCV FROM CONVECTION OUT WEST TO GIVE US ANY REAL SHOT AT STORMS. EVEN THE TIMING FOR ANY OF THESE SUCH FEATURES LOOKS POOR AS THEY WILL LIKELY COME THROUGH DURING THE LATE NIGHT AND MORNING HOURS. WILL THEREFORE ONLY PLACE LOW POPS OUT WEST TO COVER ANY DECAYING MCS ACTIVITY AND COVER THE SLIM POSSIBILITY OF SOMETHING BEING KICKED UP WITH RELATED MESOSCALE FEATURES. OF COURSE...WE WILL BE WATCHING RADAR TRENDS CLOSELY WITH RESPECT TO THE SQUALL LINE MOVING THROUGH CENTRAL KANSAS AND WILL MAKE TWEAKS AS NEEDED. TEMPERATURES TODAY LOOK VERY SIMILAR TO THOSE OF FRIDAY...WITH TEMPERATURES ON SUNDAY LOOKING A FEW DEGREES WARMER. MEMORIAL DAY...THE UPPER LEVEL FLOW WILL FLATTEN EVER SO SLIGHTLY. THIS WILL GIVE US A SLIGHTLY BETTER OPPORTUNITY FOR CONVECTION. AT THIS TIME...THE BEST CHANCE FOR STORMS LOOKS TO BE UP ACROSS CENTRAL MISSOURI CLOSER TO SLIGHTLY BETTER DYNAMICS AND WHAT COULD BE REMNANT MESOSCALE BOUNDARIES. BY MONDAY NIGHT...THE AFOREMENTIONED COLD FRONT WILL BEGIN ITS APPROACH INTO CENTRAL MISSOURI. MAY SEE THUNDERSTORMS DEVELOP ALONG THIS FRONT OR POSSIBLY BACK WEST ACROSS KANSAS...PUSHING INTO THE AREA OVERNIGHT. TEMPERATURES AHEAD OF THIS FRONT WILL CONTINUE TO BE WELL ABOVE NORMAL. TUESDAY THROUGH FRIDAY...THAT FRONT WILL BE SLOW TO MOVE THROUGH THE REGION. KEPT CHANCE POPS GOING INTO WEDNESDAY FOR NOW. WILL NEED TO WATCH HEAVY RAIN THREAT AS A COUPLE OF ROUNDS OF CONVECTION WILL BE POSSIBLE. ONCE THE FRONT DOES CLEAR...A MUCH COOLER AND DRIER AIRMASS WILL FILTER INTO THE REGION. SCHAUMANN && .AVIATION... FOR THE 06Z TAF PACKAGE...PRIMARY FORECAST ISSUE WILL BE STRATUS DECK ACROSS THE REGION. SECONDARY CONCERNS RELATED TO STRONG LINE OF STORMS OVER SOUTH CENTRAL KANSAS AT THIS HOUR AND ANY POSSIBLE AFFECTS THIS MAY HAVE ON THE AERODROMES. STRATUS DECK HAS EXPANDED OVER THE PAST FEW HOURS...GENERALLY ABOVE 2KFT. CIRRUS BLOW OFF FROM CONVECTION OVER THE HIGH PLAINS ALONG WITH A WELL MIXED BOUNDARY LAYER WILL LIKELY RESULT IN A CONTINUED MVFR CIG OVERNIGHT. CONVECTION OVER KS/OK IS QUITE HEALTHY AT THIS TIME. ASSUMING A SLIGHT ACCELERATION TO THIS LINE...AND ASSUMING THE LINE CAN HOLD TOGETHER...IT WOULD APPROACH THE JLN AERODROME AFTER 10Z. MOST LIKELY SCENARIO IS A WEAKENING TREND WITH A FEW TS POSSIBLE TOWARD SUNRISE BEFORE DISSIPATION...VCTS HAS BEEN INCLUDED FOR THIS SCENARIO. NIGHT SHIFT WILL HAVE TO KEEP A CLOSE EYE ON THIS LINE AND ANY FLUCTUATIONS IN THE STRATUS DECK. SCT TO BKN STRATO CU DECK EXPECTED ON SATURDAY WITH LITTLE IF ANY CONVECTIVE DEVELOPMENT GIVEN WARM TEMPS ALOFT. SOUTHEAST FLOW WILL CONTINUE AT THE SFC. GAGAN && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, May 24, 4:57 AM CDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 457 AM CDT SAT MAY 24 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-250115- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 457 AM CDT SAT MAY 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...LATE TONIGHT. A LINE OF THUNDERSTORMS WILL WEAKEN AS IT PUSHES INTO EXTREME SOUTHEAST KANSAS AND WESTERN MISSOURI BETWEEN 4 AND 7 AM. WIND GUSTS TO 60 MPH WILL STILL BE POSSIBLE WITH THESE STORMS WEST OF A NEVADA MISSOURI TO PITTSBURG KANSAS LINE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A SLIGHT CHANCE FOR THUNDERSTORMS WILL THEN CONTINUE INTO MEMORIAL DAY. A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE. A BETTER CHANCE FOR THUNDERSTORMS THEN EXISTS FROM MONDAY NIGHT THROUGH MIDWEEK AS A COLD FRONT MOVES SOUTH INTO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 4 AND 7 AM THIS MORNING WEST OF A NEVADA MISSOURI TO PITTSBURG KANSAS LINE. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) WFO SGF
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 5:30 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, Dade, St. Clair, Vernon | 45 min |
| May 24, 6:10 AM CDT | Tornado Warning | SGF | Jasper, Newton | 20 min |
| May 24, 6:45 AM CDT | Severe Thunderstorm Warning | SGF | Barry, McDonald, Newton | 60 min |
| May 24, 6:52 AM CDT | Severe Thunderstorm Warning | SGF | Christian, Dade, Greene, Lawrence, Polk, Stone | 38 min |
| May 24, 7:26 AM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Douglas, Greene, Stone, Taney and 1 more | 49 min |
| May 24, 4:22 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 38 min |
| May 24, 4:43 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon, Crawford | 47 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2008Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.